Do Asthma Drugs Give You Nightmares?

Suffering From Asthma

Photo credit: bigstock.com

Sounds like it’s a great drug. So what’s the problem?

Well, many patients are reporting some pretty alarming neuropsychiatric side effects from montelukast. Some of these side effects include nightmares, aggressive behavior, feelings of agitation, stress and anxiety, difficulty sleeping, hallucinations, and even depression. Some montelukast users also experienced physical tremors along with these symptoms. Most disturbing are reports of increased suicidal thoughts and behavior in people taking this drug.

There have been more than 18,000 cases of such adverse side effects from montelukast, according to Vigibase, a database maintained by the World Health Organization (WHO) that tracks side effects of drugs. According to the Vigibase data, both children and adults who used Singulair were seven times more likely to develop depression than those not taking the medication. Nightmares and suicidal thinking were 22 and 20 times higher, respectively.

Merck, the company that produces Singulair, has stated that they issued warnings about these side effects when the drug was released in 2008 and that the drug was still deemed safe enough for release.

It must be pointed out that the authors of a study on Singulair (which used the data from Vigibase as well as a separate database in the Netherlands) pointed out with the exception of nightmares, it is difficult to prove a definitive cause-effect relationship. Still, these numbers are cause for concern for many people.

 

READ ALSO: Best Essential Oils To Use If You Suffer From Asthma Infographic

 

What should you do?

The FDA has issued warnings about these side effects and is still looking into the matter, but warns people already taking montelukast to not stop taking it unless directed by their doctor. Asthma is a serious condition, and the advice of a medical professional should always be taken seriously. Monteukast can still be beneficial for people with severe cases of asthma. But if you have not started taking it yet, it is worth having a discussion with your doctor before starting in order to see if it is the right option for you.

References:

www.nhlbi.nih.gov

www.medlineplus.gov

PrevPage: 2 of 2Next